Alert archive / Massachusetts / Special Weather Statements in 2018

Special Weather Statement, NWS Boston/Norton, MA

September 18, 2018Norfolk County, Massachusetts; Providence County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Sep 18, 2018, 8:21 AM EDT for Norfolk County, Massachusetts; Providence County, Rhode Island. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2018, 8:21 AM EDT (12:21 UTC)
Expired
Sep 18, 2018, 9:15 AM EDT
In force
54 min
Issued by
NWS Boston/Norton, MA

Counties Norfolk County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 29 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 0.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS81 KBOX 181221
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
821 AM EDT TUE SEP 18 2018
 
CTZ004-MAZ012-013-015>018-RIZ001>003-181315-
Windham CT-Southern Worcester MA-Northern Bristol MA-Suffolk MA-
Western Norfolk MA-Eastern Norfolk MA-Western Plymouth MA-
Northwest Providence RI-Western Kent RI-Southeast Providence RI-
821 AM EDT TUE SEP 18 2018

...LOCALLY HEAVY DOWNPOURS ARE MOVING NORTHEAST FROM THE BORDER OF 
CONNECTICUT AND RHODE ISLAND...

At 814 AM EDT, Doppler radar was tracking a heavy downpour near 
Foster, or 9 miles west of Johnston, moving northeast at 45 mph. A 
second downpour was east of Danielson and also moving northeast at 
45 mph. Brief rainfall rates of two to three inches per hour are 
possible with these downpours.

These downpours will cross Northern Rhode Island through 8:45 AM, 
then reach Wrentham and Attleboro around 8:45 AM, and Brockton and 
Norwood after 9 AM.

Locations impacted include...
Boston, Providence, Brockton, Quincy, Cranston, Pawtucket, Weymouth,
Woonsocket, Braintree, Coventry, Cumberland, Randolph, North
Providence, Franklin, Johnston, North Attleborough, Norwood, Milton,
Stoughton and Plainfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4167 7177 4182 7192 4232 7109 4210 7087
TIME...MOT...LOC 1214Z 234DEG 38KT 4183 7170 

$$

WTB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Sep 18, 7:25 AM EDT, 56 minutes earlier.

Area forecast discussion, Sep 18, 7:25 AM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
725 AM EDT Tue Sep 18 2018

.SYNOPSIS...
The remnants of Florence will bring heavy rainfall along with
the threat for flash flooding today. High pressure will build
south from eastern Canada with a gusty northeast wind Wednesday
and Thursday. A warm front will lift north Thursday night, with
southerly winds bringing mild temperatures on Friday. A cold
front will sweep across the region Friday night, with mainly
dry but cooler conditions for the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

7 AM Update...

Several locations across N Mass into S central NH reporting
heavy rain on their 11Z observations, including KMHT, KBED,
KORE, KAQW and KFIT with visibility at 4 miles or less. South
of there, noting spotty light rainfall as seen on latest NE
regional 88D radar imagery. S of there, noting a good break in
the precip, but another band of rain moving E-NE out of the
Hudson Valley into NE NJ.

So far, the steadiest and heaviest precip has been seen across
central and N Mass, but could see some pockets of heavy rain as
the area of precip moves E-NE. Also see a clusters of
thunderstorms NW of New York City into NW NJ moving along in
the general wind flow.

Will see precip continue to move across while the entire area
slowly shifts SE through the day.

Have updated previous forecast to bring conditions current.

Previous Discussion...

* Heavy rainfall and flash flood threat today *
* Low risk for a very localized tornado this morning *

Remnants of Florence will bring heavy rainfall today within
tropical environment with PWATs exceeding 2 inches, but
uncertainty remains in the location of the max QPF. GFS/NAM
focus heaviest rainfall across northern MA with much less near
the coast. WRF-ARW/NMM also show a max near MA/NH/VT border but
have a secondary max across eastern CT/RI and SE MA. HREF heavy
rainfall probs focus heaviest rainfall across northern MA.

Low level frontal boundary and assocd strong convergence will
initially focus heavy rain across northern MA this morning, then
axis of heavier rain will shift southward this afternoon as the
low level front moves south. It does appear the convergence
weakens a bit as the front moves south this afternoon. However,
models indicate better instability south of the Pike this
afternoon with CAPES up to 1000 J/kg so potential for a few
t-storms with heavy rainfall rates across eastern CT/RI and SE
MA, although this may be more localized. Will continue flash
flood watches with greatest risk likely across northern MA where
HREF indicating highest probs of 3+ inches of rain. Expected
rainfall of 1-3 inches, heaviest northern MA where locally
higher amounts possible, but amounts could be less than an inch
near the south coast.

Regarding severe weather threat, MUCAPES forecast to increase
up to 500 J/kg toward 12z. Already seeing convective elements
developing across eastern PA/NJ where instability is greater.
Will have to watch this convection closely as it lifts NE. While
deep layer shear is marginal, approaching low level jet will
lead to increasing low level shear so will have to watch any
convection for possible rotating storms. RAP 0-1km shear
increases to 25-30 kt with 0-1km helicity 200-300 units. Given
tropical environment with high dewpoints in the 70s and low
LCLs, there is a low risk for an isolated tornado this morning
across the interior if enough instability can be generated.
However, instability may be the missing ingredient as the low
level jet and resulting shear may be moving out of the area
before sufficient instability develops. Will monitor closely.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Showers and heavy rainfall threat will move south of the coast
this evening followed by a mostly dry night. However, areas of
drizzle may develop overnight in eastern New Eng as NE flow
develops. There is a strong signal for stratus and fog
overspreading the region from the Gulf of Maine.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...

* Fast wind flow aloft will bring changeable conditions into
  next weekend
* A warm front pushes north Thu night, followed by a cold front
  late Fri night into early Sat
* Below normal temperatures through mid week, then briefly mild
  late week before a return to cool readings

Overview...

H5 short wave will push E through around midday Wednesday.
There may be a few leftover showers or some spotty drizzle
during the morning, then conditions should improve though it
will remain cool with a gusty northeasterly wind. Mid level
ridging builds across the Great Lakes into south central
Canada, keeping a general W-NW steering flow in place across
the northeast through most of this period. High pressure builds
across through mid week, bringing dry conditions but a
persistent onshore wind flow that will keep temperatures below
normal.

A short wave rides eastward in the fast flow aloft by late this
week, with a warm front approaching Thu night into Fri. A few
showers may push into NW Mass Thu night with the front, but most
of the precip looks to remain out of the region. Winds will
shift to southerly by around daybreak Friday. Dewpoints will
increase as well, so there could be some patchy fog developing
during the early morning hours Fri. Will see mild temps, with
readings topping off in the 70-75 degree range Fri afternoon.
However, with the mid level ridge pushing across the region,
will see another cold front approach Fri night, bringing
scattered showers and possibly a few thunderstorms.

The front pushes offshore Sat morning, with another large high
building out of central Canada. This will bring another shot of
dry but cool conditions through the upcoming weekend into early
next week.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...

Through Today...Moderate confidence.
Variable conditions, mainly IFR-LIFR across central and N Mass
in -RA with areas of +RA, ranging to MVFR and even some low end
VFR conditions across SE Mass at 11Z. As more organized precip
shifts E-NE across the region this morning, will see more
widespread MVFR-IFR conditions as RA/+RA. Isold +TSRA initially
focused across western and northern MA this morning will move
south toward the coast through the afternoon. Conditions may
improve to VFR aft 18z western MA and CT Valley. Risk of LLWS
over SE New England.

Tonight...Moderate confidence.
Continued MVFR-IFR CIGS across central and eastern New Eng with
VFR in the west. Rain near the south coast will move offshore
in the evening. IFR stratus will redevelop and overspread
eastern New Eng from the Gulf of Maine after midnight within
developing N-NE flow. Areas of drizzle and fog also possible.

KBOS Terminal...Moderate confidence in TAF. Should see mainly
MVFR CIGS/VSBYS through the remainder of the morning push, then
should lower to IFR as heavier RA/+RA moves in, probably by
15Z-17Z. Still uncertain on exact timing of the lower
conditions.

KBDL Terminal...Moderate confidence in TAF. Uncertainty lies
with the exact timing of onset of heaviest showers and lower
conditions.

Outlook /Wednesday through Saturday/...

Wednesday: Mainly VFR, with local IFR possible. Breezy.

Wednesday Night through Thursday: Mainly VFR, with local MVFR
possible. Breezy.

Thursday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA.

Friday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.

Friday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHRA, patchy BR.

Saturday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...

Today...Moderate confidence.
Modest low level jet will result in S-SW wind gusts increasing
to 25 kt, especially over south coastal waters with building
seas to 5 ft. SCA headlines will continue. Bands of heavy
showers and isolated thunderstorms are expected with the
remnants of Florence. Fog patches are possible too...both which
may reduce vsbys for mariners at times.

Tonight...Moderate confidence.
Winds shift to N then NE, increasing to 15-25 kt late tonight,
especially over eastern MA waters. Vsbys may be reduced in fog
at times.

Outlook /Wednesday through Saturday/...

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft. Patchy fog.

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.

Thursday through Thursday Night: Winds less than 25 kt. Areas
of seas approaching 5 ft.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Seas up to 5 ft.

Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Slight chance of rain
showers, patchy fog. Areas of visibility 1 to 3 nm.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through late tonight for CTZ002>004.
MA...Flash Flood Watch through late tonight for MAZ002>019-026.
RI...Flash Flood Watch through late tonight for RIZ001>004.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for ANZ231>235-
     237-254>256.
     Small Craft Advisory from noon today to 8 AM EDT Wednesday for
     ANZ250.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...KJC/EVT
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC/EVT
MARINE...KJC/EVT
Hazardous weather outlook, Sep 18, 3:31 AM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
331 AM EDT Tue Sep 18 2018

CTZ002>004-MAZ002>019-026-RIZ001>004-190745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-
331 AM EDT Tue Sep 18 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020>024-RIZ005>008-190745-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Bristol RI-Washington RI-Newport RI-Block Island RI-
331 AM EDT Tue Sep 18 2018

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-190745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
331 AM EDT Tue Sep 18 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...

There may be a period of N-NE wind gusts close to gale force across
the open waters south and east of Cape Cod and the islands from late
Wednesday morning through the afternoon. Gale headlines may be
required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 18, 7:54 AM EDT, 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
754 AM EDT TUE SEP 18 2018

MAZ002>004-008>011-026-181315-
Western Franklin MA-Northwest Middlesex County MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
754 AM EDT TUE SEP 18 2018

...LINE OF HEAVY DOWNPOURS IS MOVING ACROSS MASSACHUSETTS...

At 751 AM EDT, Doppler radar was tracking heavy downpours along a
line from Northfield to Blandford. These were moving east at 35 mph,
producing locally heavy downpours and possible flooding.

Locations impacted include...
Chicopee, Westfield, Fitchburg, Holyoke, Amherst, Northampton,
Greenfield, Orange, Deerfield, Gardner, South Hadley, Easthampton,
Belchertown, Athol, Winchendon, Lunenburg, Ware, Townsend, Montague
and Templeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4215 7307 4215 7303 4225 7300 4273 7246
      4270 7165 4255 7183 4218 7260 4206 7306
TIME...MOT...LOC 1151Z 249DEG 31KT 4272 7243 4223 7300 4194 7360

WTB
Special weather statement, Sep 18, 8:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
821 AM EDT TUE SEP 18 2018

CTZ004-MAZ012-013-015>018-RIZ001>003-181315-
Windham CT-Southern Worcester MA-Northern Bristol MA-Suffolk MA-
Western Norfolk MA-Eastern Norfolk MA-Western Plymouth MA-
Northwest Providence RI-Western Kent RI-Southeast Providence RI-
821 AM EDT TUE SEP 18 2018

...LOCALLY HEAVY DOWNPOURS ARE MOVING NORTHEAST FROM THE BORDER OF
CONNECTICUT AND RHODE ISLAND...

At 814 AM EDT, Doppler radar was tracking a heavy downpour near
Foster, or 9 miles west of Johnston, moving northeast at 45 mph. A
second downpour was east of Danielson and also moving northeast at
45 mph. Brief rainfall rates of two to three inches per hour are
possible with these downpours.

These downpours will cross Northern Rhode Island through 8:45 AM,
then reach Wrentham and Attleboro around 8:45 AM, and Brockton and
Norwood after 9 AM.

Locations impacted include...
Boston, Providence, Brockton, Quincy, Cranston, Pawtucket, Weymouth,
Woonsocket, Braintree, Coventry, Cumberland, Randolph, North
Providence, Franklin, Johnston, North Attleborough, Norwood, Milton,
Stoughton and Plainfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4167 7177 4182 7192 4232 7109 4210 7087
TIME...MOT...LOC 1214Z 234DEG 38KT 4183 7170

WTB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:54 AM EDTSpecial Weather StatementBOXFranklin, Hampshire81 min
Sep 18, 8:52 AM EDTFlash Flood WarningBOXFranklin, Hampshire, Middlesex, Worcester4 hr
Sep 18, 9:09 AM EDTSpecial Weather StatementBOXHampden, Worcester36 min
Sep 18, 9:32 AM EDTSpecial Weather StatementBOXEssex, Middlesex88 min
Sep 18, 9:50 AM EDTSpecial Weather StatementBOXHampden, Worcester85 min
Sep 18, 10:12 AM EDTSpecial Weather StatementBOXEssex48 min
Sep 18, 10:17 AM EDTFlash Flood WarningBOXEssex, Middlesex, Norfolk, Suffolk, Worcester4 hr
Sep 18, 10:34 AM EDTSpecial Weather StatementBOXEssex41 min
Sep 18, 10:45 AM EDTSevere Thunderstorm WarningBOXEssex, Middlesex30 min
Sep 18, 10:56 AM EDTSpecial Marine WarningBOX64 min
Sep 18, 10:58 AM EDTFlash Flood WarningBOXHampden, Hampshire, Worcester4 hr
Sep 18, 11:00 AM EDTTornado WarningBOXEssex15 min
Sep 18, 11:07 AM EDTRiver Flood WarningBOXWorcester9 hr
Sep 18, 11:09 AM EDTSpecial Marine WarningBOX66 min
Sep 18, 11:23 AM EDTFlash Flood WarningBOXBristol, Middlesex, Norfolk, Plymouth, Suffolk, Worcester4 hr
Sep 18, 11:58 AM EDTSpecial Marine WarningBOX62 min
Sep 18, 12:20 PM EDTSpecial Marine WarningBOX25 min
Sep 18, 12:32 PM EDTAreal Flood WarningBOXFranklin, Hampshire, Middlesex, Worcester4 hr
Sep 18, 12:49 PM EDTSpecial Marine WarningBOX86 min
Sep 18, 12:58 PM EDTSpecial Weather StatementBOXPlymouth62 min
Sep 18, 1:10 PM EDTSpecial Marine WarningBOX80 min
Sep 18, 1:31 PM EDTFlash Flood WarningBOXBristol, Plymouth4 hr
Sep 18, 2:01 PM EDTAreal Flood WarningBOXEssex, Middlesex, Norfolk, Suffolk, Worcester4 hr
Sep 18, 2:07 PM EDTSpecial Weather StatementBOXBristol, Plymouth38 min
Sep 18, 2:27 PM EDTSevere Thunderstorm WarningBOXBarnstable, Plymouth33 min
Sep 18, 2:31 PM EDTSpecial Marine WarningBOX44 min
Sep 18, 2:59 PM EDTSpecial Marine WarningBOX46 min
Sep 18, 3:04 PM EDTSevere Thunderstorm WarningBOXBarnstable41 min
Sep 18, 3:05 PM EDTFlash Flood WarningBOXBarnstable115 min
Sep 18, 3:14 PM EDTAreal Flood WarningBOXBristol, Middlesex, Norfolk, Plymouth, Suffolk, Worcester3 hr
Sep 18, 3:22 PM EDTSpecial Marine WarningBOX53 min
Sep 18, 3:59 PM EDTSpecial Marine WarningBOX46 min
Sep 18, 4:01 PM EDTSmall Craft AdvisoryBOX60 hr
Sep 18, 11:22 AM EDTSpecial Weather StatementBOXProvidence53 min
Sep 18, 12:07 PM EDTSpecial Weather StatementBOXProvidence23 min
Sep 18, 12:36 PM EDTSpecial Weather StatementBOX39 min

Nearby

Special Weather Statements in Massachusetts, 2018Special Weather Statements in Rhode Island, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.